Kansas, 2006Flash Flood in Kansas, August 16, 2006
August 16, 2006 · NWS GLD · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 16, 1:40 PM MST, 5 hours 20 minutes earlier.
Area forecast discussion, Aug 16, 1:40 PM MST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
240 PM MDT WED AUG 16 2006
.DISCUSSION...
AN UNSETTLED WEATHER PATTERN WILL CONTINUE FOR THE CWA THROUGH THE
REMAINDER OF THE WEEK AS SEVERAL S/WV TROFS MOVE ALONG THE
PERIPHERY OF A SUBTROPICAL RIDGE OVER THE SOUTHERN PLAINS.
LATEST WATER VAPOR IMAGERY INDICATES A S/WV TROF OVER NRN CO WITH A
SHARPLY DEFINED TROF OFF THE PAC NW COAST. WITH AMPLE MOISTURE AT
THE SURFACE AS REFLECTED BY THE LOCAL 12Z RAOB SOUNDINGS...LATEST
WSR-88D DOPPLER RADAR IMAGERY SHOWERS SOME SCATTERED TSRA DEVELOPING
ACROSS THE HIGH PLAINS. EXPECT THIS ACTIVITY TO CONTINUE THIS
EVENING ESPECIALLY OVER THE ERN PORTIONS OF THE CWA WHERE AN UPPER
LEVEL JET STREAK WILL ENHANCE ADDITIONAL TSRA DEVELOPMENT. SEVERE
THREAT LOOKS MINIMAL WITH WEAK LAPSE RATES AND WIND SHEAR.
ANOTHER S/WV TROF WILL APPROACH SOUTHERN KS THU. WITH PERSISTENT
MONSOONAL MOISTURE IN PLACE...KEPT INHERITED CHANCE OF TSRA ALTHOUGH
TRIMMED POPS BACK SOME AS THIS APPEARS TO BE MORE OF A RAIN EVENT
FOR CENTRAL AND EASTERN KS. A COLD FRONT ASSOCIATED WITH THE SYSTEM
NEAR THE PAC NW WILL APPROACH THE AREA FRI. BROAD BRUSHED SLIGHT
CHANCE POPS ESPECIALLY FRI NIGHT AND INTO SAT...ALTHOUGH THE SRN
PRTNS OF THE CWA WILL SEE THE GREATEST THREAT AS THE FRONT SLOWLY
PUSHES INTO SRN KS SAT.
A DRY PATTERN THEN TAKES SHAPE FROM SAT NIGHT INTO NEXT WEEK AS
MEDIUM RANGE MODELS DEPICT A PERSISTENT PATTERN OF A SUBTROPICAL
RIDGE CENTERED OVER THE SOUTHERN PLAINS. THIS RIDGE WILL RETROGRADE
TO THE SOUTHERN ROCKIES OVER TIME WHILE HEIGHTS RISE OVER THE
WESTERN PORTION OF THE CONUS. THIS WILL KEEP MOST OF THE HEAT WELL
WEST OF THE AREA...AS HIGHS NEXT WEEK APPEAR TO BE NEAR SEASONAL
NORMALS IN THE UPPER 80S. REMOVED POPS SAT NIGHT AS THE BULK OF THE
LIFT AND MOISTURE SLIPS SOUTH OF THE AREA. OVERALL THE EXTENDED WAS
IN FINE SHAPE...SO NO MAJOR CHANGES WERE NEEDED.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
CLK
Hazardous weather outlook, Aug 16, 9:48 AM MST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1048 AM MDT WED AUG 16 2006
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1148 AM CDT WED AUG 16 2006 /1048 AM MDT WED AUG 16 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON IN A VERY
MOIST AIR MASS OVER THE TRI STATE AREA. THE ATMOSPHERE WILL BECOME
MODERATELY UNSTABLE WITH DAYTIME HEATING...HOWEVER WIND SHEAR WILL
BE WEAK. STORMS WILL THEREFORE BE POORLY ORGANIZED. NONETHELESS...AN
ISOLATED STORM OR TWO COULD PRODUCE LOCALLY STRONG WINDS AS A RESULT
OF WET MICROBURSTS. OTHERWISE...DEADLY CLOUD TO GROUND LIGHTNING
WILL BE THE PRIMARY HAZARD.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A CHANCE OF THUNDERSTORMS IS EXPECTED ACROSS MOST OF THE AREA THURSDAY
AFTERNOON INTO SATURDAY NIGHT. AT THIS TIME...THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE WITH THE MAIN THREAT BEING CLOUD TO GROUND
LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
JDK
Flash Flood, Graham
- When
- August 16, 7:00 PM MST to 9:00 PM MST
- Where
- Graham County, 1 mi E of Hill City
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.350, -99.883 (the zone’s center; the record gives no point)
Six to eight inches of water flowing across Road 280. 3.20 inches of precipitation measured in rain gauge. Other area rainfall amounts included 4.76 inches of rain 8 NE of Hill City at 1847 MST and 4.00 inches of rain at 1850 MST by a trained weather spotter 1 E of Hill City. Heavy rain also fell in Gove county 6 west of Grinnell with 3.25 inches reported at 1845 MST.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in New Mexico, August 16, 2006$600,000 · 1 event
- Flash Flooding in Nebraska, August 16, 2006$525,000 · 2 events
- Tornado and Flash Flood in Minnesota, August 16 to 17, 2006$260,000 · F0 · 2 events
- Flash Flood in Texas, August 16, 2006$100,000 · 1 event
- Damaging Wind in Texas, August 16, 2006$50,000 · 69 kt wind · 1 event
- Lightning Strike in Louisiana, August 16, 2006$50,000 · 1 event
- Damaging Winds in Oklahoma, August 16, 2006$1,000 · 66 kt wind · 12 events
- Damaging Wind in Louisiana, August 16, 20061 injured · 56 kt wind · 1 event
- Hail in South Dakota, August 16, 20061.75 in hail · 6 events
- Hail in Montana, August 16, 20061 in hail · 5 events
- Hail in Montana, August 16 to 17, 20061 in hail · 4 events
- Hail in Montana, August 16, 20061.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532749.